If you take Tylenol for four days as directed you may be at risk of liver damage, says a new study. Tylenol has been on the market for decades. Previous studies had shown that Tylenol in combination with hydrocodone caused liver damage – experts had thought the liver toxicity was associated with hydrocodone. This new study clearly shows that the Tylenol poses the risk, rather than the hydrocodone.
Researchers from the University of North Carolina, Chapel Hill, USA, were surprised when they found out that the liver damage had nothing to do with the opiate (hydrocodone). They found a previously unrecognized but pretty remarkable effect of acetaminophen (Tylenol) alone when taken as directed for four days.
The scientists said that patients who really need Tylenol should not stop taking it. If they are concerned they should discuss their medication with their doctor before considering switching.
Tylenol is a popular painkiller taken by millions of people all over the world. It is an alternative to aspirin for people who are concerned about its gastrointestinal side-effects.
The researchers found out about Tylenol’s effect on liver enzyme levels while they were carrying out a trial on a therapy which included a narcotic drug, hydrocodone, in combination with acetaminophen. The focus was on the liver toxicity effect of the narcotic drug. However, Purdue Pharma, which funded the trial, found that several healthy subjects had high levels of specific liver enzymes – usually an indicator of a health risk for the liver.
The trial was stopped and another team was called in to carry out a new trial which found that Tylenol was the cause of the liver problems. You can read about the current trial in the Journal of the American Medical Association, 5 July issue.
The new trial involved 145 healthy volunteers. They were divided into three groups. The first group received a acetaminophen/opioid combination, the second acetaminophen alone, and the third group received a placebo. They were on their medication(s) or placebo for 14 days. The acetaminophen only group received the maximum recommended daily dosage.
The maximum ALT measurements for each group were as follows:
How many had a maximum ALT measurement 3 times higher than the upper limit of normal:
— Placebo group – 0%
— Combination acetaminophen/opioid group – 31% to 44%
— Acetaminophen only group – 31% to 44%
These results indicate that it was the Acetaminophen, rather than the opioid, that was having the effect.
Dr. Paul Watkins, lead author, said “It was so unbelievable that I am conducting an ongoing study with 50 people. That’s not in the JAMA paper, but we’re finding that it verifies the findings. I’m quite convinced that if we continue to treat people, they would come back to normal, so that about after a month, I believe liver chemistries would be normal, even continuing.” In other words, Watkins believes readings settle down after longer term usage of Acetaminophen.
It is possible that elevated readings of a liver enzyme may not be accurate indicators of risk. Watkins added “In the past, when we’ve seen liver enzyme abnormalities to this extent, it has indicated to us physicians that there is significant liver injury or damage occurring. Since we have decades of experience and know the safety of acetaminophen, are the tests as good as we thought they were? Maybe they’re not good predictors as to which drugs are going to have liver problems.”
How many doctors have stopped other medications which were given in combination with acetaminophen? As recommended doses of acetaminophen have not been previously recognized to cause liver enzyme elevations, doctors may have carried out costly liver evaluations unnecessarily. Watkins wondered how many other drugs, such as statins, may have been stopped because doctors suspected they were causing liver problems, when in fact, it was the acetaminophen.
“Aminotransferase Elevations in Healthy Adults Receiving 4 Grams of Acetaminophen Daily”
A Randomized Controlled Trial
Paul B. Watkins, MD; Neil Kaplowitz, MD; John T. Slattery, PhD; Connie R. Colonese, MS; Salvatore V. Colucci, MS; Paul W. Stewart, PhD; Stephen C. Harris, MD
Written by: Christian Nordqvist
Editor: Medical News Today.